MedExpert Logo

MedExpert's Ask the Expert: Can Ibuprofen and acetaminophen cause kidney damage?

You've heard it before: ibuprofen (found in brands such as Advil and Motrin) and acetaminophen (found in brands such as Tylenol) cause kidney damage. The question is: Is this true?

Unfortunately, the answer is: Yes. Let's look at why and learn how you can keep your family safe from kidney damage caused by these pain relievers.

Each person has two kidneys, each of which is about the size of a fist. The function of kidneys is to filter extra water and wastes out of your blood and to make urine. Kidney disease means your kidneys are damaged and can't filter blood the way they should.

Problems with kidneys include kidney failure that may result in transplants or dialysis. About 14% of the general population has chronic kidney disease (CKD). CKD often occurs along with other medical conditions, and for this reason it has been called a "disease multiplier."

Almost half of people with CKD also have diabetes and self-reported cardiovascular disease.

Other kidney problems include kidney cysts, kidney stones, kidney infections, and acute kidney injury (AKI). AKI occurs suddenly, often within hours or a few days. AKI causes a buildup of waste products in your blood and makes it hard for your kidneys to keep the right balance of fluids in your body. Most people recover from AKI, but it is important to avoid its causes, such as reduced blood flow, infection—and misuse of medications such as aspirin, ibuprofen, and acetaminophen.

In 2017, Americans purchased $484 million of Advil, $339 million of Aleve, $299 million of Tylenol, and $87 million of Advil PM. That's more than a billion dollars on these medications alone!

What You Can Do
The bottom line is that you must follow instructions on over-the-counter medications. When using nonprescription pain relievers, such as aspirin, ibuprofen, and acetaminophen, follow the instructions on the package. Taking too many pain relievers can lead to kidney damage and generally should be avoided if you have kidney disease. And be aware that other medications, such as cough syrup, can also contain these drugs, adding to the total dose.

Guidance for Ibuprofen. According to a pharmaceutical report by Epocrates, which is health software mostly used by health care providers, ibuprofen (e.g., Advil) should be used as follows: For osteoarthritis and rheumatoid arthritis, the maximum dosage is 3200 mg/day; for mild to moderate pain, anti-inflammatory uses, or menstrual cramps, the maximum dosage is 2400 mg/day; for fever, the maximum dosage is 1200 mg/day. Always use lowest effective dose for the shortest effective duration. 

Guidance for Acetaminophen. Improper dosing of acetaminophen is a big problem in both children and adults. To be sure that you take acetaminophen safely, you should not take more than one product that contains acetaminophen at a time. Read the labels of all the prescription and nonprescription medications you are taking to see if they contain acetaminophen. Be aware that abbreviations such as APAP, AC, Acetaminophen, Acetaminoph, Acetaminop, Acetamin, or Acetam may be written on the label in place of the word "acetaminophen." For pain relief, regular-strength, immediate-release acetaminophen should be limited to 325 to 500 mg per dose, not to exceed 3200 mg/day. 

With a little knowledge, you can keep your family safe from kidney damage caused by improper use of ibuprofen and acetaminophen. And the fastest, most reliable way for you to get the healthcare information you need is MedExpert. MedExpert invites you to reach out to us if you want to know more about how pain relievers can affect your kidneys and your overall health. By doing so, you'll allow us to customize medical knowledge to your individual circumstances—as well as those affecting any family members. Whether you're in the best of health or dealing with a new or chronic condition, MedExpert is here for you.

For more information call MedExpert at 1-800-999-1999

Recent Plan News